Colorado, 2013

Hail in Colorado, April 12, 2013

April 12, 2013 · NWS GLD · 1 event in 1 county or zone

A strong thunderstorm developed over Yuma county during the afternoon. Hail up to nickel size was reported near Idalia with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong thunderstorm developed over Yuma county during the afternoon. Hail up to nickel size was reported near Idalia with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 12, 2:17 PM MST, 43 minutes earlier.

Area forecast discussion, Apr 12, 2:17 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI APR 12 2013

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 1152 AM MDT FRI APR 12 2013

SHORTWAVE TROUGH WILL MOVE ACROSS THIS AFTERNOON AND EVENING.
SURFACE DEW POINTS IN THE 20S AND 30S RESULT IN SOUNDINGS DRY
BELOW 750MB. MODELS ARE ALREADY WAY TOO WET IN NORTHEAST COLORADO
WITH ONLY VIRGA/SPRINKLES BEING OBSERVED. THINK THAT WILL CONTINUE
INTO TONIGHT WITH ISOLATED VIRGA/SPRINKLES/LIGHT RAIN SHOWERS AND
ONLY A SLIM CHANCE OF MEASURING A HUNDREDTH SOMEWHERE. THERE IS
SOME WEAK INSTABILITY THIS AFTERNOON IN EASTERN COLORADO...LESS
THAN 250 J/KG...AND THAT QUICKLY GOES TO ZERO WITH BOUNDARY LAYER
COOLING THIS EVENING. AS A RESULT...REMOVED EVENING MENTION OF
THUNDER. PRECIPITATION CHANCES WILL END BY MIDNIGHT AS SHORTWAVE
MOVES SOUTHEAST. ANOTHER EVEN WEAKER SHORTWAVE TROUGH FORECAST FOR
SATURDAY BUT ONCE AGAIN MOISTURE IS SCARCE IN A SOUNDING DOMINATED
BY WESTERLY FLOW AND WILL LEAVE THE FORECAST DRY. IT WILL BE
WINDY...AND SOUTHWESTERLY DIRECTION SUGGESTS GOING WARM SO RAISED
HIGHS INTO THE LOWER 70S WHICH MAY NOT BE ENOUGH. FIRE WEATHER
PARAMETERS APPROACH CRITICAL CONDITIONS IN WESTERN CHEYENNE COUNTY
OF COLORADO...BUT THAT AREA WILL SEE THE LEAST WIND SO DID NOT
THINK IT WARRANTED A HIGHLIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 317 PM MDT FRI APR 12 2013

A SURFACE LOW WILL DEEPEN ON SATURDAY NIGHT...LEADING TO BREEZY TO
GUSTY SOUTH WINDS ACROSS THE EASTERN HALF OF THE AREA. THERE COULD
BE SOME SHOWERS ACROSS EASTERN COLORADO ALONG THE FRONT...WHILE
THERE IS A SLIGHT CHANCE FOR SOME SHOWERS...POSSIBLY A RUMBLE OF
THUNDER OR TWO AHEAD OF THE FRONT ACROSS SOUTHWEST NEBRASKA AND
PORTIONS OF NORTHWEST KANSAS. AT THE TIME...WAS NOT CONFIDENT ENOUGH
TO MENTION THUNDER TO THE EAST. LOW TEMPERATURES SHOULD STAY
WARM...IN THE LOW TO MID 40S...DUE TO THE SOUTH WINDS AND WARM AIR
ADVECTION.

OFF AND ON SHOWERS WILL BE POSSIBLE ON SUNDAY THROUGH MONDAY ALONG
THE FRONTAL BOUNDARY AS IT STALLS ACROSS THE TRI-STATE AREA.
PRECIPITATION WILL GENERALLY BE LIGHT. HIGH TEMPERATURES ON SUNDAY
WILL RANGE FROM THE MID 50S TO THE NORTH TO THE UPPER 60S TO THE
SOUTH. AS COLD AIR CONTINUES TO FILTER IN FROM THE NORTHEAST...HIGHS
ON MONDAY WILL BE COOLER BY AROUND 10 DEGREES THAN SUNDAY.

THE BEST CHANCES FOR PRECIPITATION WILL COME TUESDAY THROUGH
WEDNESDAY NIGHT. MODELS CONTINUE TO ADVERTISE A DEEP UPPER LEVEL
TROUGH/CLOSED LOW MOVING DOWN FROM THE PACIFIC NORTHWEST TO THE
ROCKIES...THEN DEEPENING AS IT BEGINS MOVING TO THE EAST INTO THE
FORECAST AREA. WITH NORTHEAST...THEN NORTH WINDS THROUGH THIS TIME
PERIOD...COLD CANADIAN AIR WILL CONTINUE TO SPILL INTO THE AREA.
ANOTHER SURGE OF COLD AIR IS EXPECTED SOMETIME ON TUESDAY NIGHT OR
WEDNESDAY. MODELS AND MODEL GUIDANCE CONTINUE A DOWNWARD TREND WITH
RESPECT TO TEMPERATURES SO HAVE REFLECTED THIS TREND ALONG WITH
NEIGHBORING OFFICES IN THE FORECAST. ONE COMPLICATING FACTOR WITH
THIS SYSTEM WILL BE THE LOCATION OF THE DRY SLOT. MODELS HAVE
TRENDED SLIGHTLY FARTHER TO THE SOUTH...WHICH WOULD RESULT IN BETTER
PRECIPITATION CHANCES FOR THE ENTIRE REGION. HOWEVER...MODELS
CONTINUE TO OSCILLATE BETWEEN FARTHER NORTH OR SOUTH VARIATIONS WITH
EACH RUN SO DID NOT CHANGE TOO MUCH FOR THE POPS THAT WERE GIVEN BY
THE CR INIT PROCEDURE. SNOW IS STILL EXPECTED FOR THIS SYSTEM...BUT
HOW MUCH REMAINS THE QUESTION. THE BEST CHANCES FOR ACCUMULATING
SNOW WILL BE ACROSS NORTHEAST COLORADO. PRELIMINARY STORM TOTALS FOR
SNOW ARE IN THE 2 TO 4 INCH RANGE BUT DEPENDING ON SURFACE
TEMPERATURES AND THE DRY SLOT...SNOW ACCUMULATIONS COULD BE LOWER OR
HIGHER. THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND WITH MODEL RUN TO
RUN VARIABILITY...CONFIDENCE IS STILL SOMEWHAT LOWER THAT ONE WOULD
LIKE.

THIS SYSTEM WILL CLEAR OUT OF THE PLAINS TOWARDS THE END OF NEXT
WEEK. EXACT TIMING IS STILL DEBATABLE AS THERE ARE SOME TIMING
DIFFERENCES REMAIN BETWEEN THE GFS AND EUROPEAN MODELS.
REGARDLESS...TEMPERATURES LOOK SEVERAL DEGREES COOLER THAN NORMAL
THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1152 AM MDT FRI APR 12 2013

VFR FLIGHT CATEGORIES EXPECTED AT BOTH KGLD AND KMCK THROUGH THE
TAF PERIOD. SCATTERED HIGH BASED VIRGA/SPRINKLES/RAIN SHOWERS HAVE
ALREADY DEVELOPED AND WILL CONTINUE THROUGH TONIGHT. VERY WEAK
INSTABILITY FORECAST OVER EASTERN COLORADO SO CANNOT COMPLETELY
RULE OUT A LIGHTNING STRIKE IN THE VICINITY OF KGLD BUT CHANCES
ARE VERY SLIM AND DID NOT MENTION IN THE TAF. THAT INSTABILITY
QUICKLY GOES TO ZERO AFTER 00Z WITH LOSS OF HEATING SO ONLY
ISOLATED SHOWERS THROUGH 06Z ASSOCIATED WITH WEAK SHORTWAVE
TROUGH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, Apr 12, 2:40 PM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT FRI APR 12 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 PM MDT FRI APR 12 2013 /440 PM CDT FRI APR 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. A STRONG STORM IS POSSIBLE BUT NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...BREEZY SOUTHERLY WINDS AND LOWER RELATIVE
HUMIDITIES WILL BE IN PLACE ALONG AND WEST OF THE COLORADO
BORDER. THIS COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS BEING
REACHED.

THERE IS A CHANCE FOR SOME ACCUMULATING SNOW AS ANOTHER LARGE
STORM SYSTEM MOVES ACROSS THE REGION. THE BEST CHANCES FOR
SNOW ARE FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 12, 1:38 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT FRI APR 12 2013

COZ090-122130-
YUMA COUNTY-
238 PM MDT FRI APR 12 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 13 MILES SOUTHEAST OF AKRON...
MOVING SOUTHEAST AT 30 MPH.

WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 4033 10235 3957 10232 3957 10281 4000 10281
      4001 10280 4032 10280
TIME...MOT...LOC 2038Z 300DEG 24KT 4007 10296

024
Special weather statement, Apr 12, 2:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI APR 12 2013

COZ091-122200-
KIT CARSON COUNTY-
313 PM MDT FRI APR 12 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 13 MILES WEST OF JOES...MOVING
SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10315 3958 10290 3957 10280
      3957 10233 3922 10232 3921 10316
TIME...MOT...LOC 2113Z 304DEG 24KT 3963 10290

024
Special weather statement, Apr 12, 2:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT FRI APR 12 2013

COZ090-091-122230-
KIT CARSON COUNTY-YUMA COUNTY-
348 PM MDT FRI APR 12 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF IDALIA...MOVING SOUTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3976 10241 3978 10205 3931 10205 3925 10208
      3956 10257
TIME...MOT...LOC 2148Z 303DEG 23KT 3963 10237

024

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
April 12, 3:00 PM MST to 3:05 PM MST
Where
Yuma County, 7 mi S of Idalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.599, -102.300

The spotter reported the hail as being soft.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438037.